Alert archive / South Carolina / Heat Advisories in 2016
Heat Advisory 1, NWS Columbia, SC
NWS Columbia, SC issued this heat advisory at Jul 8, 2016, 12:43 PM EDT for 5 counties in Georgia; 7 counties in South Carolina. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2016, 12:43 PM EDT (16:43 UTC)
- Expired
- Jul 8, 2016, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
419 WWUS72 KCAE 081643 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 1243 PM EDT FRI JUL 8 2016 GAZ040-063>065-077-SCZ018-025-030-035>038-041-082300- /O.NEW.KCAE.HT.Y.0001.160708T1643Z-160708T2300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD- AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...HEPHZIBAH...WAYNESBORO...MCCORMICK...EDGEFIELD... JOHNSTON...AIKEN...NORTH AUGUSTA...BARNWELL...WILLISTON... BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 1243 PM EDT FRI JUL 8 2016 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. * TEMPERATURE...HIGH TEMPERATURES 99 TO 102 WITH HEAT INDEX VALUES AROUND 110 DEGREES. * IMPACTS...HEAT EXHAUSTION OR HEAT STROKE CAN QUICKLY OCCUR TO ANYONE WORKING OR PARTICIPATING IN OUTDOOR ACTIVITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 8, 10:58 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 8, 10:58 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1058 AM EDT FRI JUL 8 2016 .SYNOPSIS... At the surface, weak boundaries from prior day convection remain. Aloft, weak ridging into the weekend. The ridging should also help make temperatures a few degrees hotter into the weekend. && .NEAR TERM /THROUGH TONIGHT/... A weak area of channeled vorticity remains embedded in the northwest flow aloft, and is responsible for the isolated showers and thunderstorms that are moving into the northern Midlands late this morning. Elsewhere, skies have generally cleared and strong heating is taking place with temperatures as much as 1 to 5 degrees higher across the central/southern Midlands and CSRA than this time 24 hours ago. The high resolution mesoscale models are coming into better agreement, but still differ significantly with respect to timing leading to some uncertainty in the forecast. Current thinking is that convection will increase in coverage across the northern Midlands later this afternoon, then expand southward through the remainder of the Midlands and into the CSRA late this afternoon and early this evening along existing and/or new outflow boundaries. However, as a potent short wave aloft and associated MCV look to move into parts of the area late this evening into the early overnight hours, expect the threat for showers and thunderstorms to continue. With the latest update have raised PoPs across the area, keeping them highest in the northern Midlands, and extended them later in time well through the evening and even into the early overnight hours. The Storm Prediction Center has expanded the Slight Risk of severe thunderstorms into the northern portion of South Carolina, with a Marginal Risk elsewhere. Given strong surface heating, relatively steep lapse rates and moderate instability, there is certainly the potential for yet another round of severe weather across portions of the area. Given inverted-v soundings and some dry air aloft, the main threat will be damaging wind gusts, along with frequent lightning. Hot temperatures will be the other concern today. Given the warm start to the day and plenty of sunshine in most areas until clouds increase later this afternoon, expect temperatures to reach well into the upper 90s to around 100 for most areas. Fortunately, dew points mix out just enough to keep heat index values around 104-109, which is just below heat advisory criteria. Little relief tonight as cloud cover should keep lows in the upper 70s to lower 80s. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... Additional diurnal convection will be possible both Saturday and Sunday. Overnight lows Friday and Saturday nights remain between 75 and 80s degrees. It will be very hot during the afternoon, with the west flow ahead of an approaching cold front and the upper ridging. Have continue to forecast temperatures just above the guidance based on the recent bias and this hot pattern. Expect heat index values close to the heat advisory criteria of 110 Saturday and Monday. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Heat index values remain just below heat advisory criteria of 110 through Monday. The GFS display the front stalled close to the area through Wednesday. Few changes to the forecasted temperatures later in the extended period, but max temps tend to lower to more normal values in the lower to middle 90s due to some erosion of the upper ridge over the southeast. Only relief from the afternoon heat may come in the way of isolated or scattered diurnal convection each day. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... VFR conditions expected, outside of any late afternoon and evening convection. Expect lingering mid and high level convective debris cloudiness in the near term. Most of the light returns on radar early this morning appear to be virga. Otherwise, relatively little overall change in the weather pattern expected for today. Scattered thunderstorms expected, generally late afternoon and evening, some possibly strong. Confidence of such specifically affecting TAF sites may not be enough to warrant a mention in the TAFs at this time. EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 8, 2:55 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 255 AM EDT FRI JUL 8 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090700- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 255 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. AFTERNOON TEMPERATURES ARE ONCE AGAIN EXPECTED TO CLIMB TO AROUND 100 DEGREES IN MANY AREAS. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 103 AND 108 DEGREES LATE THIS AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:09 PM EDT | Special Weather Statement | CAE | Lee | 51 min |
| Jul 7, 8:18 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 42 min |
| Jul 7, 8:25 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lee | 50 min |
| Jul 7, 8:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland, Sumter | 64 min |
| Jul 7, 9:10 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 50 min |
| Jul 7, 9:56 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 34 min |
| Jul 7, 10:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland, Sumter | 45 min |
| Jul 7, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 50 min |
| Jul 7, 10:37 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington, Newberry, Richland, Saluda | 38 min |
| Jul 7, 10:42 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more | 48 min |
Nearby
Heat Advisories in South Carolina, 2016Heat Advisories in Georgia, 2016Every heat advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.